Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Lincoln, IL

August 30, 2024Macon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 30, 2024, 5:41 PM CDT for Macon County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2024, 5:41 PM CDT (22:41 UTC)
Expired
Aug 30, 2024, 7:45 PM CDT
In force
2 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Macon County, IL

The radar

The Lincoln radar (KILX), 43 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WGUS53 KILX 302241
FFWILX
ILC115-310045-
/O.NEW.KILX.FF.W.0022.240830T2241Z-240831T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
541 PM CDT Fri Aug 30 2024

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Central Macon County in central Illinois...

* Until 745 PM CDT.

* At 540 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Decatur, Forsyth, Harristown and Decatur Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3989 8909 3993 8886 3983 8883 3980 8908

FLASH FLOOD...RADAR INDICATED

$$

37
2 follow-up statements
616 
WGUS73 KILX 302306
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
606 PM CDT Fri Aug 30 2024

ILC115-310045-
/O.CON.KILX.FF.W.0022.000000T0000Z-240831T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macon IL-
606 PM CDT Fri Aug 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS 
EVENING FOR CENTRAL MACON COUNTY...

At 606 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Decatur and Harristown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3980 8908 3987 8909 3991 8886 3986 8885

FLASH FLOOD...RADAR INDICATED

$$

37
915 
WGUS73 KILX 310039
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
739 PM CDT Fri Aug 30 2024

ILC115-310049-
/O.EXP.KILX.FF.W.0022.000000T0000Z-240831T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macon IL-
739 PM CDT Fri Aug 30 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT THIS EVENING FOR 
CENTRAL MACON COUNTY...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

&&

LAT...LON 3980 8908 3987 8909 3991 8886 3986 8885

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:00 PM CDT, 3 hours 41 minutes earlier. Its key messages:

  • Marginal risk (level 1 out of 5) for severe weather this afternoon into evening. Storms with damaging wind gusts, large hail, and heavy rainfall are possible from 3pm-9pm this evening ahead of a cold front mainly east of the Illinois River.
  • A cold frontal passage overnight tonight into the day tomorrow will bring cooler, drier air to central and southeastern IL. Allowing the highs to drop into the upper 70s to low 80s for the holiday weekend and into the new week.
  • Dry weather will settle in for the extended forecast period.
Area forecast discussion, Aug 30, 2:00 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
200 PM CDT Fri Aug 30 2024

.KEY MESSAGES...

- Marginal risk (level 1 out of 5) for severe weather this
  afternoon into evening. Storms with damaging wind gusts, large
  hail, and heavy rainfall are possible from 3pm-9pm this evening
  ahead of a cold front mainly east of the Illinois River.

- A cold frontal passage overnight tonight into the day tomorrow will
  bring cooler, drier air to central and southeastern IL.
  Allowing the highs to drop into the upper 70s to low 80s for the
  holiday weekend and into the new week.

- Dry weather will settle in for the extended forecast period.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri Aug 30 2024

Today a cold front will begin to move through the CWA from the NW to
the SE. Currently, it is located off to the NW over central WI and
eastern IA. Behind it, cooler and drier air will seep into our
forecast area. Ahead of it, hot, humid air continues to fester,
feeding the heat indices and the marginal severe risk that is in
place for this afternoon. After the cold front makes its slow exit,
we will see peak into fall. Highs in the low to mid 80s (with Monday
dropping into the upper 70s) and dry weather for the majority of the
week. Some low chances (10-15%) for showers come up late in the
week. The CPC has a 35-50% chance of below normal temperatures and
precipitation for the next 2 weeks. The entire month of September
is outlooked to be leaning above normal temperatures and equal
chances of below/above normal for precipitation.

Now... To dig into the fun weather for today. Heat indices once
again get up into the upper 90s near 100 this afternoon for areas
east of the Illinois River. Areas west of the river will be cooler,
as long as the cold front enters our NW as it is expected to. The
cold front looks to make into our NW by early afternoon (~18z) and
exits our SE counties by mid afternoon tomorrow (18-21z Saturday).
As it passes, strong to severe thunderstorms will develop ahead of
it, with damaging wind gusts and large hail as the main threats.
Main timing for that would be 3pm to 9pm, but some isolated
showers/storms could pop up just before or just after that
timeframe.

The shear ahead of the front isn't great, only 15-25 knots of 0-6km
shear. Initially storms may be slightly elevated but become surface
based by late afternoon (~21z). MUCAPE values of 2000-2500 J/kg and
SBCAPE values nearing 3000 J/kg will allow for the storms to
develop. However, with the weak wind shear in place, the storms
won't be long lived. The largest risk comes with the collapse of the
storms, pushing out strong wind gusts near 60 mph. Large hail may be
hard to achieve, especially if the storms can't get tall enough and
if there is substantial melting as they fall to the surface in the
very hot air.

Another risk with these storms will be the heavy rainfall. They have
the potential to be associated with torrential rainfall, posing a
localized flooding risk. The PWATs today are 1.9-2 inches. The
storm motions look to be relatively slow, moving at 20-25 knots to
the NE as the cold front pushes everything in an overall eastern
direction. Some CAMs (HRRR, NAMNest) are showing a training aspect
to the system. That mixed with the slow storm motions will allow
storms to linger over the same locations longer.

Copple

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1242 PM CDT Fri Aug 30 2024

The 18z TAFs are a bit complex today. A cold front will move through
this afternoon and overnight. PIA will be on the northern edge of
the precipitation and area of low cloud decks over night. Ahead of
the front, storms will move through central Illinois, affect most,
if not all, TAF sites. Overall the storms/showers should be out of
the area by 06z. Along the front, a region of MVFR cloud decks will
affect all but PIA early tomorrow morning. Heights should rise
quickly after the front has finished passing. Behind the front, a
wind shift from westerly to northerly is expected.

Copple

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 30, 3:11 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CDT Fri Aug 30 2024

ILZ027>030-036-040-311100-
Knox-Stark-Peoria-Marshall-Fulton-Schuyler-
311 PM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A few thunderstorms are possible into early evening. While the
severe weather threat is low, isolated wind gusts of 50 to 60 mph
can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ031-037-038-041>057-061-311100-
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-
311 PM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening. While
widespread severe weather is not expected, a few storms may contain
wind gusts around 60 mph and isolated hail to one inch diameter.

Ahead of the storms, the heat index will top out around 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until around 9 pm.

Expected storm motion is toward the northeast around 20 mph.

ILZ062-063-066>068-071>073-311100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
311 PM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

The heat index will top out around 100 degrees this afternoon.

A few thunderstorms are possible this afternoon, with a better
chance during the evening. While widespread severe weather is not
expected, these storms may contain wind gusts around 60 mph and
isolated hail to one inch diameter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered storms will linger into Saturday, though severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 9 pm.

Expected storm motion is toward the northeast around 20 mph.

37

In the hours before

Local storm report, Aug 30, 3:10 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
310 PM CDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Tstm Wnd Dmg     Winchester              39.63N 90.46W
08/30/2024                   Scott              IL   Emergency Mngr

            Trees and tree branches blown down.

0304 PM     Hail             Winchester              39.63N 90.46W
08/30/2024  M0.88 Inch       Scott              IL   Emergency Mngr

&&
Local storm report, Aug 30, 4:50 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
450 PM CDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Rain             3 W Leland Grove        39.78N 89.74W
08/30/2024  M2.10 Inch       Sangamon           IL   Mesonet

            Mesonet station GW3296 Springfield.

&&
Local storm report, Aug 30, 4:57 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
457 PM CDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Flash Flood      Springfield             39.80N 89.65W
08/30/2024                   Sangamon           IL   Emergency Mngr

            Low lying areas and viaducts flooding.

&&
Special weather statement, Aug 30, 5:30 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Lincoln IL
530 PM CDT Fri Aug 30 2024

ILZ053-302245-
Macon-
530 PM CDT Fri Aug 30 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MACON COUNTY THROUGH 545
PM CDT...

At 530 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Decatur, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Decatur, Mount Zion, Forsyth, Harristown, Long Creek, Oreana, Decatur
Airport, Boody, Hervey City, and Elwin.

This includes Interstate 72 between mile markers 129 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 8882 3977 8913 3989 8915 3997 8881
TIME...MOT...LOC 2230Z 257DEG 24KT 3985 8899

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:56 PM CDTSevere Thunderstorm WarningILXMorgan, Scott34 min
Aug 30, 4:33 PM CDTFlash Flood WarningILXSangamon4 hr
Aug 30, 4:41 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon19 min
Aug 30, 4:59 PM CDTSevere Thunderstorm WarningILXChristian, Macon31 min
Aug 30, 5:30 PM CDTSpecial Weather StatementILXMacon15 min
Aug 30, 5:58 PM CDTSpecial Weather StatementILXChampaign, Piatt32 min
Aug 30, 6:12 PM CDTFlash Flood WarningILXPiatt3 hr
Aug 30, 6:38 PM CDTFlash Flood WarningILXChampaign3 hr
Aug 30, 6:50 PM CDTSpecial Weather StatementILXChampaign, Vermilion25 min

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.